MAUDE Adverse Event Report: KARL STORZ SE & CO. KG HOPKINS RIGID LAPAROSCOPE; 0 DEGREE,4MM,18CM

KARL STORZ SE & CO. KG HOPKINS RIGID LAPAROSCOPE; 0 DEGREE,4MM,18CM
Model Number 7230AA
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 05/16/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation is on-going.Product has been returned for evaluation.Photographs of telescope show gouging around distal end, with chipped rod lens.Discoloration around light fibers on light taper.No signs of temperature defect.Should relevant additional information/investigation results become available, a supplemental medwatch report will be submitted unsolicited.The event is filed under internal karl storz complaint id (b)(4).
 
Event or Problem Description
It was reported that an event with the 7230aa hopkins telescope 0 degree, 4mm.According to the information received, while using the scope on a patient, the scope overheated injuring the patient.Patient suffered what appeared to be thermal burn 1st degree.Per the facility the scope was used during the entire surgical procedure, approximately 5 hours.The patient suffered what appeared to be a thermal burn 1st degree.
 
Additional Manufacturer Narrative
Per manufacture evaluation: the ifu warns the risk of injury the highly concentrated light energy can cause the distal end, the light port, adjacent componets and tissue in front of the light emission window to heat up this can cause burns to the patient, user and surgical accessories.During the examination of the optic in our possession, we were able to detect leakage of the rod lens system due to a chemically attacked solder seam.The chemical attack of the distal solder seam caused leakage, resulting in moisture penetration into the rod lens system.Furthermore, various mechanical damages in the form of scratches, impact marks and mechanical material removal can be observed in the distal area.The aforementioned damage is due to clinical use and not to a production defect.Furthermore, the aforementioned damages are not causally responsible for the resulting burn of the patient.In connection with this case, there is a 495nac light cable used in combination (zc 200963353 mdr23-125 972992) which, according to the customer, will not be returned because this cable was disposed of by the user.For this reason, a more detailed investigation and root cause analysis cannot be performed.A possible cause for the strong heating of the optics and the resulting burning of the patient may be the use of an unbranded light source, a light output that is set too high, or soiling of the light connection on the optics side.Furthermore, a too small distance to the surrounding tissue can cause a burn.The event is filed under internal karl storz complaint id (b)(4).
 
Event or Problem Description

Brand Name
HOPKINS RIGID LAPAROSCOPE
Common Device Name
0 DEGREE,4MM,18CM
Manufacturer (Section D)
KARL STORZ SE & CO. KG
dr.-karl-storz-strasse 34
78532
tuttlingen, gm,
GM 
Manufacturer (Section G)
KARL STORZ SE & CO.KG
dr.-karl-storz -strasse 34
78532
tuttlingen, gm,
GM  
Manufacturer Contact
anja fair
2151 e. grand avenue
el segundo, CA 90245
4242188247
MDR Report Key17135777
Report Number9610617-2023-00124
Device Sequence Number3941298
Product Code EOB
UDI-Device Identifier04048551193822
UDI-Public4048551193822
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K945788
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 06/15/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number7230AA
Device Catalogue Number7230AA
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/19/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/16/2023
Supplement Date Received by Manufacturer10/26/2023
Initial Report FDA Received Date06/15/2023
Supplement Report FDA Received Date11/07/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/01/2012
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
495NA
Outcome Attributed to Adverse Event Other;
Patient Age20 YR
Patient SexFemale
Patient Weight65 KG